alcohol recovery and recovery from alcohol
 

What To Do In The Event Of an Alcohol Overdose

__________________________________________

Roughly 50,000 cases of alcohol poisoning are reported each year in the United States, and about once every week, someone dies from this preventable medical condition.

Understanding the symptoms and causes of a toxic reaction and responding intelligently and appropriately to such circumstances, can help avoid a fatal overdose.

So when someone asks you what to do in the event of alcohol overdose, the best answer is this: "seek immediate medical assistance by calling 911."

The Lethal Dose of Alcohol According to the Experts

Researchers use the term "lethal dose" (LD) to describe the dose (or "concentration" for alcohol cases) that causes death in half of the population (LD:50).

Most alcoholism experts agree that blood alcohol concentrations in the 0.40% to 0.50% range satisfies the LD:50 requirement.

The blood alcohol concentration (BAC) is the percentage of alcohol in the blood after the alcohol has been absorbed by the stomach and entered the blood supply.

Call-Now-for-Quality-Alcohol-and-Drug-Rehab

Based on the above we can arrive at a working definition of alcohol overdose. An alcohol overdose is a dangerous and sometimes deadly result of drinking extreme amounts of alcohol that result in blood alcohol concentrations from 0.40% to .50%.

It must be pointed out, moreover, that "binge drinking" (consuming five or more alcoholic drinks at one sitting) can also result in an alcohol overdose.

The effects of the alcohol on your body depend on the amount of alcohol in your blood (blood alcohol level). Factors that affect your blood alcohol level include the following:

  • How strong the alcoholic drink is

  • How quickly you consume the alcoholic drink

  • How quickly your body metabolizes the alcohol

  • How much food is in your stomach at the time you drink

What Does This Mean in Typical Drinking Situations?

Alcoholism experts define a "standard drink" as 12 ounces of beer, 1.5 ounces of 72-proof distilled spirits, or 5 ounces of wine, all of which contain approximately .54 ounces of alcohol. Moreover, the average person metabolizes alcohol at the rate of approximately one drink per hour.

Now that we know what a "standard drink" and how long it takes a person to metabolize an alcoholic drink, we can put the discussion of "lethal dose" into a more understandable framework.

  • A 100-pound man or woman would have to consume 9 or 10 standard drinks in less than an hour to reach the LD:50

  • A 200-pound man or woman would have to consume approximately 5 or 6 standard drinks per hour for 4 hours to reach the LD:50.

Even though drinking patterns such as these are not typical in most drinking situations, participating in club "initiations" (such as sorority or fraternity initiations) or in drinking "games" (for instance at certain parties) frequently involves drinking that can, and does, reach the lethal dose.

Obviously, excessive drinking can lead not only to impaired judgment but also to serious health problems that can result in death.

Symptoms of An Alcohol Overdose

The first symptom of an alcohol overdose is usually nausea, followed by vomiting. These symptoms are messages from your body that you consumed more alcohol than your body can metabolize. The following represent other signs and symptoms of alcohol poisoning:

  • Difficulty awakening the person

  • Having a rapid pulse rate

  • No response to being shaken or pinched

  • Inability to stand

  • Seizures

  • Unconsciousness (passing out)

  • Absent reflexes

  • Slow, shallow, or irregular breathing

  • Blue-tinged skin or pale skin

  • Confusion

Alcohol Overdose Action Plan

What To Do in the Event of Alcohol Overdose. The most difficult aspect of saving someone from an alcohol overdose, interestingly, does not take place in the hospital Emergency Room.

Nor does saving a person from alcohol poisoning involve complicated medical treatment. The hardest part of an overdose case is making the decision to seek immediate medical help.

The fear of embarrassment, public humiliation, possible legal repercussions (for instance, for underage drinkers), or a lack of knowledge about the symptoms and the seriousness of overdosing from alcohol can lead to indecision, which can be fatal.

If you see any of the above symptoms in a person who has been drinking, the following represents some guidelines on what to do:

  • If someone who has been drinking heavily persists in falling asleep, waken him or her. If the person does not respond easily, it is time to call the police emergency number (911) and ask for assistance.

  • Roll the person on her side so she will not choke if she vomits.

  • Do not assume that the person will "sleep it off" or would prefer not to be disturbed.

  • Getting the person home and in bed is not a good solution, and may actually place the drinker at risk due to the fact that he or she is no longer being observed.

  • Be sure to tell the ambulance driver or medical personnel if you believe that other drugs were also ingested

The basic idea when experiencing a possible alcohol overdose situation is this: Do not take chances when someone's life is at stake.

If you suspect that a person has alcohol poisoning or is overdosing on alcohol, get immediate medical assistance, even if the person is underage.

It must be pointed out that alcohol can also be dangerous in smaller amounts if it is used in combination with the following drugs:

  • Sedatives (examples include barbiturates, tranquilizers, and cannabis)

  • Certain anti-seizure medications (such as phenobarbital)

  • Narcotic pain medications (such as codine, codine derivatives, opium, heroin, and darvocet)

Conclusion: What To Do In The Event Of an Alcohol Overdose

Approximately 50,000 cases of alcohol poisoning are reported every year in the US, and about once per week, someone dies from this preventable medical condition.

Call-Now-for-Quality-Alcohol-and-Drug-Treatment

In addition, when combined with other drugs, legal or illegal, alcohol accounts for roughly one third of all drug overdoses in the United States.

Understanding the symptoms and causes of a toxic reaction and responding sensibly and appropriately to such a situation, moreover, can help avoid a fatal overdose.

So when someone asks you what to do in the event of alcohol overdose, the best answer is this: "seek immediate medical assistance by calling 911."

_______________________________________

 Call-Now-for-Quality-Rehab